Alert archive / Oklahoma / Special Weather Statements in 2021

Special Weather Statement, NWS Tulsa, OK

February 15, 202116 counties in Oklahoma; 6 counties in Arkansas

NWS Tulsa, OK issued this special weather statement at Feb 15, 2021, 1:20 PM CST for 16 counties in Oklahoma; 6 counties in Arkansas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2021, 1:20 PM CST (19:20 UTC)
Expired
Feb 15, 2021, 3:15 PM CST
In force
115 min
Issued by
NWS Tulsa, OK
All 22 counties

Benton County, AR, Carroll County, AR, Crawford County, AR, Franklin County, AR, Madison County, AR, Washington County, AR, Adair County, OK, Cherokee County, OK, Craig County, OK, Creek County, OK, Delaware County, OK, Mayes County, OK, Muskogee County, OK, Nowata County, OK, Osage County, OK, Ottawa County, OK, Pawnee County, OK, Rogers County, OK, Sequoyah County, OK, Tulsa County, OK, Wagoner County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 31 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WWUS84 KTSA 151920
SPSTSA

Special Weather Statement
National Weather Service Tulsa OK
120 PM CST Mon Feb 15 2021

ARZ001-002-010-011-019-020-029-OKZ054>064-066>070-072-152115-
Sebastian-Madison-Benton-Franklin-Crawford-Carroll-Washington-Tulsa-
Craig-Sequoyah-Rogers-Delaware-Pawnee-Mayes-Adair-Muskogee-Okmulgee-
Osage-Cherokee-Ottawa-Nowata-Washington-Creek-Wagoner-
120 PM CST Mon Feb 15 2021

At 119 PM CST, a stubborn area of light snow was located over much 
of northeastern Oklahoma and northwestern Arkansas and was generally 
moving to the east at around 30 miles per hour. Brief periods of 
moderate snow will be possible this afternoon as the storm system 
continues to slowly push out of the area. Snow in conjunction with 
the gusty winds will continue to inhibit visibilities this afternoon 
and into the evening hours making travel difficult. Travel is 
strongly discouraged at this time as several area roads are snow 
covered with blowing and drifting still occurring. Extreme caution 
is urged if you have to travel. Additional snow accumulations up to 
one half of an inch may be possible. Winds are expected to decrease 
greatly this evening and overnight. 

LAT...LON 3612 9348 3576 9352 3577 9370 3538 9371
      3542 9380 3536 9473 3573 9586 3578 9656
      3616 9662 3616 9682 3646 9703 3658 9689
      3659 9705 3668 9706 3678 9675 3698 9673
      3700 9462 3650 9462 3650 9330 3612 9330
TIME...MOT...LOC 1919Z 240DEG 49KT 3680 9550 

$$
Snider

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this special weather statement went out at Feb 15, 12:00 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 15, 12:00 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1200 PM CST Mon Feb 15 2021

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Round two of this winter storm is continuing to wind down with
moderate to locally heavy snow continuing across parts of far
eastern Oklahoma and far northwestern Arkansas. IFR to brief LIFR
conditions are expected to persist over the next couple of hours
for KFYV, KXNA, and KROG before the system finally pulls away and
some sunshine can move in. Winds today across E OK and NW AR will
continue to gradually decrease with time this afternoon before
completely falling off to light north winds this evening and
overnight. VFR conditions are moving across eastern Oklahoma and
will eventually move over our NW AR TAF sites this afternoon or
early this evening.

The overnight hours will see light north winds with SCT clouds
likely. At this time there is some indication of a brief period of
MVFR this evening across E OK but confidence was too low add into
the TAF. It seems like drier air will win out tonight with FEW or
SCT clouds dominating. It will be a very cold night with actual
air temperature lows around 10 below for our NE OK and far NW AR
TAF sites and between 5 and 10 below for KMLC and KFSM. If skies
clear more, the temperature will likely be lower.

Tomorrow morning will see winds finally shift after seeing
several days of near due northrely winds. By the end of the TAF
period winds will likely be easterly to ESE for most sites and
this is thanks to the next winter storm system expected to move in
by Tuesday afternoon. The latest guidance is trending an earlier
start time to this storm across our NE OK TAF sites with snow
potentially starting as early as 18Z. The next TAF will address
the timing of the incoming winter storm system.

Snider

&&

.PREV DISCUSSION... /Issued 1027 AM CST Mon Feb 15 2021/

..UPDATE...

DISCUSSION...
The snow is finally winding down across northeast Oklahoma and
northwest Arkansas as the system continues to push off to the east
and northeast. The latest mesoanalysis and radar imagery continues
to suggest a little bit of enhanced frontogenetical banding
continuing over northeast Oklahoma and northwest Arkansas.
Locally moderate to heavy snowfall continues to be reported at
this time. An additional inch of snow will be possible this
morning through early this afternoon across far eastern Oklahoma
and northwestern Arkansas.

Behind this wave of snow, the clouds are breaking with mostly
clear skies across much of central and southern Oklahoma with
clearing skies moving into eastern Oklahoma. This clearing is
expected to be short lived before clouds move in later this
afternoon and evening. There is still some uncertainty in terms of
cloud cover for this evening and overnight. If clouds scatter out
or clear, temperatures will hit rock bottom tonight especially
since winds will be light. AKA tonight will potentially be a
perfect situation for intense radiational cooling with
temperatures possibly lower than currently forecast. Confidence,
however is not high enough at this time to adjust temperatures
overnight from the previous forecast. Trends will continue to be
monitored. The next wave of snow moves in by late morning or early
afternoon tomorrow.

Snider

PREV DISCUSSION... /Issued 536 AM CST Mon Feb 15 2021/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Light snow will gradually end from southwest to northeast across
the area this morning. After the snow ends, VFR conditions will
prevail. Gusty northerly winds will diminish this evening and
overnight.

PREV DISCUSSION... /Issued 310 AM CST Mon Feb 15 2021/

DISCUSSION...
Round 2 from winter storm number 1 is winding down across eastern
Oklahoma and northwest Arkansas, with some flurries and a few
areas of light snow remaining on area radars. Round 3, currently
evident across North Texas, is poised to spread into portions of
eastern Oklahoma and northwest Arkansas through the morning as the
well defined disturbance moving out of West Texas swings
northeastward today. An additional 1 to 2 inches of snow will be
possible, especially this morning and to the east of Highway 69.
Light snow with minor accumulations may linger across parts of
northeast Oklahoma and northwest Arkansas into the afternoon, but
at this time, we will leave the expiration time /noon/ of the
existing Winter Storm Warning alone.

Winds will remain breezy from the north today, and with highs in
the single digits across all but far southeast Oklahoma and the
Arkansas River Valley, dangerously low wind chills will remain a
problem through today and tonight. Current values are approaching
30 below zero near the Kansas border. The Wind Chill Warning
currently in effect will be unchanged this morning, as it still
looks like wind speeds will drop off enough Tuesday morning that
although it will be very cold, the overall wind chill threat will
be reduced.

Regarding temperatures tonight, how low we drop will largely hinge
on how much we are able to clear out. The expectation is that we
will lose a good chunk of our cloud cover, which will allow
temperatures to plummet with wind speeds also decreasing. Expect
ambient air temperatures to drop below zero everywhere tonight,
with most of northeast Oklahoma and far northwest Arkansas seeing
double digit below zero low temperatures. Nonzero chance that we
make a run at the all-time low temperature in Tulsa /-16F set on
Jan 22, 1930/ if everything comes together just right. One other
thing about tonight, there is a nonzero chance that we may see
some more lake effect flurries develop. The NBM sky cover
initializations clearly show some lake effect clouds off all the
bigger lakes /not just Oologah and Beaver Lake/ but at this time,
we will not mention any snowflakes from them as the wind forecast
does not provide an optimal or prolonged fetch. Something to
watch, though.

As we move into Tuesday, winter storm number 2 will begin to
affect the area as early as the afternoon and certainly by the
evening. A Winter Storm Watch will be issued with this forecast
for the entire area from 6 pm Tuesday through 6 am Thursday. Much
like the current storm we're dealing with, a frontogenetic band
will be responsible for the first round of snow from late Tuesday
afternoon into the evening. Models continue to be consistent with
this, although the exact placement does vary slightly from model
to model. Confidence is high that it will affect our forecast
area, however. Wednesday and into Thursday, the focus shifts
south and eastward as the main system moves east-northeastward,
taking the heavier snows across far southeast Oklahoma and then
northeastward across western Arkansas. Expect the heaviest snows
to taper off Wednesday night, although lighter snow may continue
across eastern areas into Thursday.

Much warmer conditions are still on the way Friday and especially
over the weekend, with the quickness of the warmup determined by
how quickly we can melt the expected snowpack. As such, high
temperatures through the first part of the weekend reflect values
below those offered by the NBM. After the last several days,
however, even those 40s on Saturday are going to be welcome.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL    6  -9  16  11 /  10   0  20  80
FSM   12  -3  24  16 /  40   0  10  80
MLC    9  -7  20  13 /  10   0  20  80
BVO    5 -11  13   8 /  20   0  10  80
FYV    6  -9  23  12 /  60  10  10  90
BYV    5  -8  20  10 /  70  10   0  90
MKO    7  -9  18  12 /  20   0  20  90
MIO    3 -11  16  12 /  40  10  10  80
F10    6  -9  16  12 /  10   0  30  90
HHW   13  -3  21  16 /  10   0  10  80

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Storm Watch from Tuesday evening through late Wednesday
     night for OKZ049-053>076.

     Wind Chill Warning until 9 AM CST Tuesday for OKZ049-053>076.

     Winter Storm Warning until noon CST today for OKZ049-053>076.

AR...Winter Storm Watch from Tuesday evening through late Wednesday
     night for ARZ001-002-010-011-019-020-029.

     Wind Chill Warning until 9 AM CST Tuesday for ARZ001-002-010-011-
     019-020-029.

     Winter Storm Warning until noon CST today for ARZ001-002-010-011-
     019-020-029.

&&

AVIATION.....21
Hazardous weather outlook, Feb 15, 4:41 AM CST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
441 AM CST Mon Feb 15 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
441 AM CST Mon Feb 15 2021

...SNOW AND LIFE-THREATENING WIND CHILL IMPACTS CONTINUE...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

	Additional Accumulations in Later Periods.

	WIND CHILL.
	RISK...Critical.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Another round of light to moderate snow is currently spreading
northward into parts of southeast Oklahoma and western Arkansas
and will move into northeast Oklahoma and far northwest Arkansas
later this morning. Another 1 to 2 inches of snow accumulation can
be expected, with locally higher amounts possible primarily in
western Arkansas. Measurable snow will taper off from southwest to
northeast by the afternoon. Northerly winds gusting in the 20 to
25 mph range at times will continue to lead to considerable
blowing and drifting snow, causing enhanced visibility reductions.

Dangerous, life-threatening wind chills will continue today and
into tonight, with values as low as 30 below zero at times in
parts of northeast Oklahoma.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY THROUGH THURSDAY...Winter Weather Potential...
                           Dangerous Wind Chill Potential.
FRIDAY...Dangerous Wind Chill Potential.
SATURDAY...No Hazards.
SUNDAY...High Wind Potential.

EXTENDED DISCUSSION...
Dangerous wind chills will be ongoing areawide Tuesday morning,
although decreasing wind speeds will lessen that portion of the
wind chill threat. Sub zero wind chill values can be expected to
continue through this week.

Another winter storm, featuring impactful snow accumulation, is
set to affect the area from Tuesday afternoon and evening through
at least Wednesday night. The snow is expected to fall in at least
two rounds, with the first round primarily affecting parts of
northeast Oklahoma and far northwest Arkansas and the second round
shifting southward to focus on southeast Oklahoma and western
Arkansas. The current forecast continues to feature the highest
snowfall totals from southeast Oklahoma into west central
Arkansas, although uncertainty continues in the exact amounts.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor the latest updates on forecast timing and
snow accumulations as confidence increases in the details of the
mid week winter storm. Precautions to deal with both snow
accumulation and life-threatening cold should be in place.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Feb 15, 10:56 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1056 AM CST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             4 NNE BROKEN ARROW      36.10N 95.77W
02/15/2021  M6.3 INCH        TULSA              OK   NWS EMPLOYEE

            STORM TOTAL SNOWFALL 6.3 INCHES SINCE 2/12.
            MEASURED 4.4 INCHES OVERNIGHT.

&&
Local storm report, Feb 15, 11:38 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1138 AM CST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             WYANDOTTE               36.79N 94.72W
02/15/2021  E5.0 INCH        OTTAWA             OK   EMERGENCY MNGR

&&

EJC
Local storm report, Feb 15, 12:02 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1202 PM CST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     SNOW             GREENWOOD               35.22N 94.26W
02/15/2021  M6.5 INCH        SEBASTIAN          AR   TRAINED SPOTTER

            UPDATES PREVIOUS SNOW REPORT FROM GREENWOOD.

&&
Local storm report, Feb 15, 12:33 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1233 PM CST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     SNOW             ANTLERS                 34.23N 95.62W
02/15/2021  M3.5 INCH        PUSHMATAHA         OK   PUBLIC

&&
Local storm report, Feb 15, 1:12 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
112 PM CST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     SNOW             BENTONVILLE             36.37N 94.21W
02/15/2021  E5.0 INCH        BENTON             AR   EMERGENCY MNGR

&&

EJC
Special weather statement, Feb 15, 1:20 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Tulsa OK
120 PM CST Mon Feb 15 2021

ARZ001-002-010-011-019-020-029-OKZ054>064-066>070-072-152115-
Sebastian-Madison-Benton-Franklin-Crawford-Carroll-Washington-Tulsa-
Craig-Sequoyah-Rogers-Delaware-Pawnee-Mayes-Adair-Muskogee-Okmulgee-
Osage-Cherokee-Ottawa-Nowata-Washington-Creek-Wagoner-
120 PM CST Mon Feb 15 2021

At 119 PM CST, a stubborn area of light snow was located over much
of northeastern Oklahoma and northwestern Arkansas and was generally
moving to the east at around 30 miles per hour. Brief periods of
moderate snow will be possible this afternoon as the storm system
continues to slowly push out of the area. Snow in conjunction with
the gusty winds will continue to inhibit visibilities this afternoon
and into the evening hours making travel difficult. Travel is
strongly discouraged at this time as several area roads are snow
covered with blowing and drifting still occurring. Extreme caution
is urged if you have to travel. Additional snow accumulations up to
one half of an inch may be possible. Winds are expected to decrease
greatly this evening and overnight.

LAT...LON 3612 9348 3576 9352 3577 9370 3538 9371
      3542 9380 3536 9473 3573 9586 3578 9656
      3616 9662 3616 9682 3646 9703 3658 9689
      3659 9705 3668 9706 3678 9675 3698 9673
      3700 9462 3650 9462 3650 9330 3612 9330
TIME...MOT...LOC 1919Z 240DEG 49KT 3680 9550

Snider

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 3:16 AM CSTWinter Storm WatchTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more11 hr
Feb 15, 2:02 PM CSTWinter Storm WarningTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more52 hr

Nearby

Special Weather Statements in Oklahoma, 2021Special Weather Statements in Arkansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.